Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Burlington, VT

June 27, 20174 counties in Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jun 27, 2017, 4:04 PM EDT for 4 counties in Vermont. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2017, 4:04 PM EDT (20:04 UTC)
Expired
Jun 27, 2017, 5:00 PM EDT
In force
56 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caledonia County, VT, Lamoille County, VT, Orleans County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 79 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:15 PM EDTHAIL 12 Ne Calais, VT
Jun 27, 4:16 PM EDTHAIL 0.751 Nne Woodbury, VTDIME SIZED HAIL. TREE LIMBS/BRANCHES DOWN.
Jun 27, 4:22 PM EDTHAIL 0.254 Nne Greensboro, VT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WUUS51 KBTV 272004
SVRBTV
VTC005-015-019-023-272100-
/O.NEW.KBTV.SV.W.0024.170627T2004Z-170627T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
404 PM EDT TUE JUN 27 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lamoille County in northwestern Vermont...
  Northern Caledonia County in northeastern Vermont...
  Southwestern Orleans County in northeastern Vermont...
  Northeastern Washington County in central Vermont...

* Until 500 PM EDT

* At 403 PM EDT, a severe thunderstorm was located over Adamant,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Lyndon, Greensboro, Calais, Stannard, Glover, Hardwick, East
  Montpelier, Marshfield Village, Albany, Sutton, Wolcott, Barton,
  Greensboro Bend, Sheffield, Marshfield, Cabot Village, West Burke
  Village, Woodbury, Cabot and Wheelock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4465 7190 4464 7190 4425 7237 4431 7258
      4484 7235
TIME...MOT...LOC 2003Z 204DEG 22KT 4433 7248 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
095 
WWUS51 KBTV 272021
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
421 PM EDT TUE JUN 27 2017

VTC005-015-019-023-272100-
/O.CON.KBTV.SV.W.0024.000000T0000Z-170627T2100Z/
Lamoille VT-Caledonia VT-Orleans VT-Washington VT-
421 PM EDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN LAMOILLE...NORTHERN CALEDONIA...SOUTHWESTERN ORLEANS
AND NORTHEASTERN WASHINGTON COUNTIES...

At 421 PM EDT, a severe thunderstorm was located near Woodbury,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Lyndon, Greensboro, Stannard, Glover, Hardwick, Marshfield Village,
Albany, Sutton, Wolcott, Barton, Greensboro Bend, Sheffield, Cabot
Village, West Burke Village, Woodbury, Cabot, Wheelock, Willoughby,
Barton Village and Walden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4465 7190 4464 7190 4432 7229 4441 7253
      4484 7235
TIME...MOT...LOC 2021Z 219DEG 14KT 4445 7235 

HAIL...1.00IN
WIND...60MPH
 
$$
648 
WWUS51 KBTV 272053
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
453 PM EDT TUE JUN 27 2017

VTC005-015-019-023-272103-
/O.EXP.KBTV.SV.W.0024.000000T0000Z-170627T2100Z/
Lamoille VT-Caledonia VT-Orleans VT-Washington VT-
453 PM EDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAMOILLE...
NORTHERN CALEDONIA...SOUTHWESTERN ORLEANS AND NORTHEASTERN WASHINGTON
COUNTIES WILL EXPIRE AT 500 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4465 7190 4464 7190 4432 7229 4441 7253
      4484 7235
TIME...MOT...LOC 2053Z 204DEG 22KT 4462 7224 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:09 PM EDT, 55 minutes earlier.

Area forecast discussion, Jun 27, 3:09 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
309 PM EDT Tue Jun 27 2017

.SYNOPSIS...
Widespread showers with embedded thunderstorms will continue
through the afternoon today as an upper level short wave tracks
into the North Country. These storms will have the potential to
cause gusty winds and small hail. The showers and thunderstorms
end tonight and much of the area will be dry on Wednesday with
just the possibility of some showers up along the international
border. Below normal temperatures will continue through
midweek but a warmer and wetter pattern sets up for the rest of
the week and into the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 233 PM EDT Tuesday...The radar continues to see scattered
showers and thunderstorms across the North Country. The lack of
much surface instability has limited how tall the storms have
been capable of growing however with low freezing levels and
advancing cold pool aloft anticipate a continued small hail
threat through the evening hours.

The showers will end this evening as we lose what little diurnal
driven heat warmed the area to the upper 60s. High pressure will
build in behind the upper level shortwave as it exits the
region this evening and Wednesday. There may be some residual
energy that holds on along the international border so I could
see some isolated showers that develop in the afternoon but
otherwise it should be a pleasant day tomorrow with highs in the
lower 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 233 PM EDT Tuesday...As the weak ridge continues
to build into region anticipate any residual showers to come to
an end. With high pressure aloft it should be a relatively
quiet night. Unfortunately that quiet weather will end as we
start to see a return towards a more active period. Low pressure
moving through the Great Lakes will push a west/east oriented
warm front over the region. Showers develop along the boundary
across northern New York during the morning, and become
widespread across the entire forecast area through the afternoon
and into Thursday night. Composites charts indicate that the
combination of forcing/lift/shear/instability isn't quite
aligned so we may or may not see much widespread thunder.
However given continuity I went ahead and continued to include
mention of isolated thunderstorms on Thursday generally along
the southern tier where instability will be highest.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 233 PM EDT Tuesday...As we head into the weekend the
biggest threat will be the continued active weather. We are
currently already an 1.5 inches above normal for the month and
nearly 6 inches above normal of precip for the year. With
continued active weather and more rain on the way hydro impacts
come straight to my mind. Friday night and Saturday will see
several waves of low pressure riding along a stalled frontal
boundary to our west will provide ample instability for showers
and thunderstorms along with additional moisture and PWATs
surging to 1.5-2". While the exact timing of each individual
wave is difficult at this time, confidence is high we'll see
periods of heavy rain with rainfall amounts in the 1-2" range
on top of the 1" we're likely to see on Thursday. Considering
how wet area soils are already, this could be the tipping point
to realize flash flood potential and bears watching through the
week.

Sunday remains showery, especially across northern areas as the
parent upper trough and surface cold front look to swings through
the region, with quieter and drier conditions expected Monday post
fropa.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Scattered showers and thunderstorms
will continue moving southwest to northeast across the entire
area until 02z. These storms will have the potential for gusty
winds, generally up to 20-30kts and small hail. Visibilities in
the strongest storms will drop to 3-4SM but given the spatial
nature of the storms I couldn't call anything as prevailing. So
I've continued the previous forecasters idea using a tempo
group to handle the storms with vicinity showers elsewhere and
amendments for TS when needed. Any showers and storms will
quickly be ending between 00z and 04z. Expect VFR conditions
through the period...with localized MVFR/IFR conditions near the
showers and storms. Winds will generally be from the south and
southwest through the period.

Outlook...

Wednesday Night: VFR. Slight Chance SHRA.
Thursday: VFR/MVFR. Occasional SHRA.
Thursday Night: MVFR. Likely SHRA...Likely TSRA.
Friday: VFR/MVFR. Chance SHRA...Chance TSRA.
Friday Night: VFR. Chance SHRA...Chance TSRA.
Saturday: VFR/MVFR. Likely SHRA...Chance TSRA.
Saturday Night: VFR. Likely SHRA...Chance TSRA.
Sunday: VFR. Chance SHRA...Slight Chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Deal
NEAR TERM...Deal
SHORT TERM...Deal
LONG TERM...Deal/Lahiff
AVIATION...Deal
Hazardous weather outlook, Jun 27, 4:52 AM EDT, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
452 AM EDT Tue Jun 27 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-280900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
452 AM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and isolated thunderstorms are
expected to develop over northern New York and Vermont during the
late morning and afternoon hours. This activity will move from
southwest to northeast across the area. Any of the storms will
have the potential to produce gusty winds...in the 30 to 40 mph
range...and small hail. The threat for stronger storms will end by
evening. Anyone with outdoor plans today should be aware of the
potential for lightning...gusty winds...and hail. Seek shelter
indoors as storms approach.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 27, 2:25 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Burlington VT
225 PM EDT TUE JUN 27 2017

NYZ029-030-271900-
Southeastern St. Lawrence-Southern Franklin-
225 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FRANKLIN AND EAST
CENTRAL ST. LAWRENCE COUNTIES...

At 224 PM EDT, a strong thunderstorm was located near Carry Falls
Reservoir, moving northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lake Ozonia, Carry Falls Reservoir, Stark, Higley Flow State Park and
South Colton.

LAT...LON 4434 7487 4450 7499 4470 7458 4446 7440
TIME...MOT...LOC 1824Z 242DEG 22KT 4445 7485
Local storm report, Jun 27, 3:10 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
310 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             4 NNE KEESEVILLE        44.56N  73.45W
06/27/2017  M1.00 INCH       CLINTON            NY   PUBLIC

&&

EVENT NUMBER BTV1701969

TABER
Local storm report, Jun 27, 3:12 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
312 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             KEESEVILLE              44.51N  73.48W
06/27/2017  E0.50 INCH       CLINTON            NY   PUBLIC

&&

EVENT NUMBER BTV1701970

TABER
Local storm report, Jun 27, 3:21 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
321 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             2 SW KEESEVILLE         44.48N  73.51W
06/27/2017  M1.00 INCH       ESSEX              NY   PUBLIC

&&

EVENT NUMBER BTV1701971

TABER
Special weather statement, Jun 27, 3:35 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Burlington VT
335 PM EDT TUE JUN 27 2017

NYZ030-031-272000-
Southern Franklin-Western Clinton-
335 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CLINTON AND EAST
CENTRAL FRANKLIN COUNTIES...

At 335 PM EDT, a strong thunderstorm was located near Debar Mountain,
moving northeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Clayburg, Merrill, Bryants Mill, Lyon Mountain, Redford, Riverview,
Loon Lake, Standish and Wolf Pond.

LAT...LON 4448 7409 4462 7421 4484 7398 4461 7377
TIME...MOT...LOC 1935Z 226DEG 21KT 4460 7408

Manning
Special weather statement, Jun 27, 3:47 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Burlington VT
347 PM EDT TUE JUN 27 2017

NYZ034-035-VTZ009-272015-
Western Essex-Eastern Essex-Western Addison-
347 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX AND
SOUTHWESTERN ADDISON COUNTIES...

At 347 PM EDT, a strong thunderstorm was located near Hague, moving
northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Crown Point, Shoreham, Crown Point Center, Whiting, Orwell, Bridport,
Cornwall, Salisbury, Coates Point, Black Point, Plumies Point,
Gilligans Bay, Beadles Cove, Giards Bay, Larrabees Point, Lapham Bay,
East Shoreham, Leonard Bay, Fivemile Point and West Bridport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4379 7336 4381 7338 4378 7372 4404 7352
      4391 7314 4377 7335
TIME...MOT...LOC 1947Z 221DEG 31KT 4374 7360

Manning

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:58 AM EDTSpecial Weather StatementBTVChittenden32 min
Jun 27, 12:31 PM EDTSpecial Weather StatementBTVChittenden29 min
Jun 27, 1:10 PM EDTSpecial Weather StatementBTVChittenden35 min
Jun 27, 1:18 PM EDTSevere Thunderstorm WarningBTVGrand Isle42 min
Jun 27, 1:34 PM EDTSpecial Weather StatementBTVAddison26 min
Jun 27, 2:01 PM EDTSpecial Weather StatementBTVAddison29 min
Jun 27, 3:47 PM EDTSpecial Weather StatementBTVAddison28 min
Jun 27, 5:03 PM EDTSpecial Weather StatementBTVChittenden57 min
Jun 27, 5:10 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden65 min
Jun 27, 5:12 PM EDTSpecial Weather StatementBTVEssex48 min
Jun 27, 5:24 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland66 min
Jun 27, 6:00 PM EDTSpecial Weather StatementBTVWindsor60 min
Jun 27, 6:18 PM EDTSpecial Weather StatementBTVWashington57 min
Jun 27, 7:17 PM EDTSpecial Weather StatementBTVCaledonia58 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.